Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2013, 12:12 AM CDT for Worth County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2013, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 23, 2013, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS53 KDMX 230512
SVRDMX
IAC195-230600-
/O.NEW.KDMX.SV.W.0151.130623T0512Z-130623T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT SUN JUN 23 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 100 AM CDT
* AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
SOUTHEAST OF NORTHWOOD...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WORTH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0512Z 223DEG 26KT 4343 9307
HAIL...1.00IN
WIND...60MPH
$$
ZOGG2 follow-up statements
235
WWUS53 KDMX 230534
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1234 AM CDT SUN JUN 23 2013
IAC195-230600-
/O.CON.KDMX.SV.W.0151.000000T0000Z-130623T0600Z/
WORTH IA-
1234 AM CDT SUN JUN 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WORTH COUNTY UNTIL 100 AM CDT...
AT 1232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LYLE...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0534Z 217DEG 19KT 4348 9298
HAIL...1.00IN
WIND...60MPH
$$
VACHALEK192
WWUS53 KDMX 230600
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
100 AM CDT SUN JUN 23 2013
IAC195-230611-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-130623T0600Z/
WORTH IA-
100 AM CDT SUN JUN 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4350 9301 4328 9302 4328 9303 4331 9309
4342 9325 4351 9320 4350 9303
TIME...MOT...LOC 0534Z 217DEG 19KT 4348 9298
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:52 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 22, 6:52 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT SAT JUN 22 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 348 PM CDT SAT JUN 22 2013 COMPLICATED WX SITUATION WITH ALL THE BOUNDARIES AROUND. OUTFLOW BOUNDARY THAT DROPPED SOUTH ACROSS THE STATE THIS MORNING HAS ERODED AWAY FOR THE MOST PART. A DEFINITE TROUGH REMAINS ACROSS THE CWA FROM NEAR OMAHA TO JUST SOUTH OF MASON CITY. RESIDUAL CONVECTION REMAINS OVER NORTHWEST IA RIDING UP THE WEST SIDE OF THE UPPER LEVEL CAP. AS FOR WHAT WILL UNFOLD TONIGHT THINKING IS THE NMM EAST HIRES HAS A PRETTY DECENT HANDLE ON THINGS. IT IS AT LEAST ONE SCENARIO THAT COULD UNFOLD THAT SEEMS THE MOST REASONABLE GIVEN THE SPEED MAX RIDING UP THE EAST SIDE OF THE WESTERN TROUGH. CONVECTION IS LIKELY TO BREAK OUT OVER PARTS OF NEBRASKA AN SD. IT SHOULD INITIALLY LIFT NEWD WITH THE FLOW AND THEN TURN EAST TO EVENTUALLY SOUTHEAST AS IT COMES UNDER THE INFLUENCE OF THE CORFIDI VECTORS AND BECOMES MORE COOL POOL DOMINATED AS OCCURRED THIS MORNING WENT WITH THE HEAVIEST RAINFALL OVER THE NORTH AND NERN ZONES. CONCERN FOR FLASH FLOODING GIVEN THE LOW FFG VALUES BUT WILL HOLD OFF DUE TO UNCERTAINTY FOR NOW. .LONG TERM.../SUNDAY THROUGH SATURDAY/... ISSUED AT 348 PM CDT SAT JUN 22 2013 EXTENDED PERIOD FAIRLY ACTIVE IN THE FIRST FEW DAYS...WITH QUIETER WEATHER EXPECTED TOWARD THE END OF THE PERIOD. BIGGEST FOCUS WILL BE ON SUNDAY...WITH GREATEST POTENTIAL FOR WIDESPREAD SEVERE WEATHER/POSSIBLY HEAVY RAINFALL. SITUATION STILL SOMEWHAT MURKY DEPENDING ON WHERE ACTIVITY SETS UP TONIGHT...BUT INITIAL THOUGHTS WOULD LEAN TOWARD AN ONGOING MCS NEAR CENTRAL/EASTERN IOWA SUNDAY MORNING. THIS WOULD QUICKLY SLIDE EAST...WITH POSSIBLE LINGERING CLOUD COVER. SFC TROUGH AXIS TO BE SITUATED ACROSS THE NORTHWESTERN PORTION OF THE STATE BY MID SUNDAY AFTERNOON. MODEL EXPECT STORMS TO FIRE NEAR THIS BOUNDARY SUNDAY AFTERNOON AND SPREAD ACROSS THE CWA THROUGHOUT THE EVENING HOURS. STORM MOTIONS WILL BE PARALLEL TO THE BOUNDARY SUGGESTING TRAINING OF STORMS ACROSS THE AREA DESPITE THE FASTER STORM MOVEMENTS. ALSO MODELS INDICATING ABUNDANT AVAILABLE MOISTURE WITH PWATS IN THE 1.9 INCH RANGE...WITH VERY DEEP WARM CLOUD DEPTHS WITH THE FREEZING LEVEL AROUND 14-15KFT SUNDAY AFTERNOON. THIS WILL SET UP THE POSSIBILITY OF HEAVY RAINFALL WITH EFFICIENT RAINFALL PRODUCTION/TRAINING OF STORMS. ISSUES IS TRYING TO NAIL DOWN PLACEMENT AT THIS TIME...WITH SCENARIOS UP IN THE AIR GIVEN WHERE POTENTIAL MCS TRACKS LATE TONIGHT/SUNDAY MORNING. WILL HAVE TO MONITOR...FOR POSSIBLE ISSUANCE OF FLASH FLOOD WATCH DURING SUBSEQUENT SHIFTS. OTHERWISE WAA CONTINUES ACROSS THE CWA MONDAY...WITH THETA-E ADVECTION ALOFT. COULD AGAIN SEE POTENTIAL FOR THUNDERSTORMS ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA. CHANCES FOR STORMS THEN BECOME BETTER ORIENTED ACROSS THE NORTHERN CWA FOR TUESDAY INTO TUESDAY NIGHT AS THE JET STREAM LIFTS FURTHER NORTH AND NEAR ZONAL FLOW SETS UP ALOFT. THIS SHOULD KEEP THE CWA RELATIVELY DRY FOR WEDNESDAY INTO THURSDAY. NORTHWEST FLOW PATTERN SETS UP TOWARD THURSDAY INTO FRIDAY...WITH CHANCES FOR THUNDERSTORMS RETURNING TO THE FORECAST AND TEMPERATURES BEHIND A COLD FRONTAL PASSAGE FOR FRIDAY INTO SATURDAY. WARM AND HUMID CONDITIONS LOOK TO CONTINUE FOR SUNDAY INTO MID WEEK...AS H85 TEMPS CONTINUE TO WARM ALOFT AND DEWPOINTS REMAIN HIGHER. && .AVIATION...23/00Z ISSUED AT 652 PM CDT SAT JUN 22 2013 CHALLENGING FCST DURING THE PD. ISOLD TO SCT TSRA PSBL ACRS NRN IA THIS EVE INTO TNGT. HAVE GONE WITH VCTS DUE TO LOW CONFIDENCE ON ANY STORM APPROACHING A GIVEN TERMINAL. WL UPDATE IF CONDITIONS WARRANT. SFC BNDRY ENTERS IA FM THE W ON SUN...BRINGING BETTER CHCS OF MORE WIDESPREAD CONVECTION. FOR NOW HAVE TRENDED WITH ONLY VCTS SUN AFTN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS JUN13 LONG TERM...BEERENDS AVIATION...ZOGG
Hazardous weather outlook, Jun 22, 11:15 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1115 PM CDT SAT JUN 22 2013 IAZ037>039-047>050-057>062-070>075-081>086-092>097-240415- HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1115 PM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT...AND THEN DISSIPATE TOWARD OR AFTER SUNRISE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. SOME STORMS MAY ALSO BE SEVERE...WITH QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO MONDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION...SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH MONDAY. IAZ004>007-015>017-023>028-033>036-044>046-240415- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- 1115 PM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT...AND THEN DISSIPATE TOWARD OR AFTER SUNRISE. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. SOME STORMS MAY ALSO BE SEVERE...WITH QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO MONDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION...SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH MONDAY. ZOGG
In the hours before
Local storm report, Jun 22, 8:06 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL S LYTTON 42.42N 94.87W
06/22/2013 E1.75 INCH SAC IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER TO GOLF BALL SIZE HAIL
&&Local storm report, Jun 22, 8:41 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 4 SSE FONDA 42.53N 94.81W
06/22/2013 E1.00 INCH CALHOUN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED
AROUND HALF AN INCH OF RAIN IN 20 MINUTES
&&Local storm report, Jun 22, 8:44 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL MASON CITY 43.15N 93.20W
06/22/2013 E0.75 INCH CERRO GORDO IA PUBLIC
SOCIAL MEDIA REPORT OF PENNY SIZE HAIL
&&Special weather statement, Jun 22, 9:14 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 914 PM CDT SAT JUN 22 2013 IAZ017-230245- CERRO GORDO- 914 PM CDT SAT JUN 22 2013 ...HEAVY RAIN AND HAIL EXPECTED OVER SOUTHERN CERRO GORDO COUNTY... AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN CERRO GORDO COUNTY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWALEDALE...THORNTON...ROCKWELL... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Local storm report, Jun 22, 10:16 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL THORNTON 42.94N 93.39W
06/22/2013 E0.88 INCH CERRO GORDO IA PUBLIC
SOCIAL MEDIA REPORT OF NICKEL SIZE HAIL IN THORNTON
&&Local storm report, Jun 23, 12:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL MANLY 43.29N 93.20W
06/22/2013 E1.00 INCH WORTH IA PUBLIC
PUBLIC REPORT RELAYED BY KIMT TV IN MASON CITY.
&&
FBOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 38 min |
| Jun 22, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 43 min |
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 44 min |
| Jun 22, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 38 min |
| Jun 23, 3:45 AM CDT | Flash Flood Watch | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more | 12 hr |
| Jun 23, 4:18 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.